T Nation

Zoloft and Supplements

Hey guys, well after years of depression I have finally started taking an antidepressant, Zoloft. When I was in her office I mentioned I am taking Ephedrine HCL and T2, along with the other supps I take or will take eventually. She had no problem with that, despite I have heard many times Zoloft and Ephedrine HCL together can cause blood pressure to skyrocket to hospitalization levels. So for anybody who’s used an anti depressant while being a bodybuilder, what else should I be looking out for that my doctor isn’t telling me? Any of the supplements out there that might interfere? (I use a ton of supps) What about any certain type of diets? Any opinions would be appreciated. Cheers.

I have been on antidep. for 2 years and I have taken ephedrine off and on the whole time, I don’t need to use as much for sure, but it is the same with any drug that affects the CNS like melatonin also, it just takes less. I do notice that I get extra aggitated when I take the ephedrine, I think it is just too much stimuation for my brain, and I do feel better when I don’t take it. I take celexa now but have taken zoloft before, and I noticed about the same symptoms.

I’ve been using zoloft and ephedrine for about 4 months now. I haven’t had any problems. I just did a little research and saw a few articles that said taking them together isn’t a good idea. I would like to hear from the T-mag staff on this subject. LL

Combining an SSRI with ephedrine is liable to
make you manic or agitated like Jreal mentioned
but I don’t see it causing hypertensive crisis.

Hypertensive crisis can occur if you combine a
MAOI with ephedrine as that would prevent the
breakdown of the ephedrine and the endogenous
catecholamines.

Am J Emerg Med 1994 Nov;12(6):642-644

Comment in:
Am J Emerg Med. 1995 Sep;13(5):605-7

The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease.

Skop BP, Finkelstein JA, Mareth TR, Magoon MR, Brown TM.

Department of Psychiatry, Wilford Hall Medical Center, Lackland Air Force Base, TX 78236-5300.

There is a new, potentially fatal disorder that is infrequently reported. The apparent rareness may be because of a lack of recognition of the syndrome or its predisposing factors. Fluoxetine (Prozac, Dista Products Co, Division of Eli Lilly Co, Indianapolis, IN), sertraline (Zoloft, Roerig Division, Pfizer Inc, New York, NY), and paroxetine (Paxil, SmithKline Beecham Pharmaceuticals, Philadelphia, PA) belong to a new class of antidepressant medication: the serotonin reuptake-inhibitors (SRIs). The relative safety profile of the SRIs has led to their widespread use. However, a syndrome of excessive serotonergic activity, the "serotonin syndrome" (SS), has recently been recognized. It is characterized by changes in mental status, hypertension, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. A high index of suspicion is required to make the diagnosis in these acutely ill patients. The most common agents implicated in SS are the monoamine oxidase inhibitors in combination with L-tryptophan or fluoxetine. A case of a patient with significant peripheral vascular disease who developed SS while taking paroxetine and an over-the-counter cold medicine is reported. There have been no prior reports of this interaction. Discontinuation of the offending agents, sedation, and supportive care are the mainstays of treatment. The interactions of serotonin with platelets and vascular endothelium are also discussed.

I think we can reasonably assume that the cold
remedy contained pseudoephedrine, so it seems
combining the 2 is more dangerous than I posted
before.